[Skip to Content]
[Skip to Content Landing]
Article
March 1987

Warfarin Therapy: The Effect of Heparin on Prothrombin Times

Author Affiliations

From the Department of Pharmacy, University of Cincinnati Medical Center.

Arch Intern Med. 1987;147(3):432-433. doi:10.1001/archinte.1987.00370030036008
Abstract

• Sharp decreases in the prothrombin time after discontinuing heparin have been reported in patients undergoing oral anticoagulant therapy. Twenty-five patients receiving continuous intravenously administered heparin and orally or intravenously administered warfarin were studied. All patients had prothrombin times greater than 1.40 times control, and activated partial thromboplastin times 1.5 to three times control before discontinuing heparin therapy. Prothrombin times on the heparin infusion and four to six hours after it was discontinued were compared. The mean change in the prothrombin time was —1.60 s with a range of +0.8 to —5.5 s. Eight (32%) of 25 patients had a decrease of greater than 2 s. The decrease in prothrombin time correlated poorly with heparin dose or activated partial thromboplastin time in patients taking heparin. Since the change in prothrombin time is unpredictable, a repeated prothrombin time is recommended after stopping heparin therapy prior to discharging a patient.

(Arch Intern Med 1987;147:432-433)

×